The present paper is describing a case of persistent genital arousal disorder that developed to a 55-year-old woman, shortly after the initiation of zolpidem. Persistent genital arousal disorder (PGAD) is a clinical entity that appears with a relatively low frequency in women, and is characterized by persistent or recurrent, unwanted and bothersome feelings of genital arousal, which often do not resolve with orgasm and are not associated with sexual desire (sexual interest, thoughts or fantasies). Women who experience PGAD often have feelings of shame, guilt and distress. Although its exact etiology remains unclear, various etiological factors have been proposed, central or peripheral, which may be psychological, vascular, dietary, pharmacological or neurological. Additionally, its presence has been associated to restless legs syndrome and overactive bladder syndrome. Likewise, multiple therapeutic interventions have been proposed and tried in patients with PGAD, either pharmacological (SSRIs, SNRIs, antiandrogens, benzodiazepines, antipsychotics, anticonvulsive agents) or other (ECT, physiotherapy, psychotherapy, nerve stimulation). Zolpidem is a nonbenzodiazepine indirect GABA A receptor agonist, which has lately been used as a therapeutic agent for PGAD in some cases. Nevertheless, in our patient, receiving zolpidem for insomnia seemed to be timely connected to the onset of PGAD symptomatology. The aim of the present paper is to highlight the need for more research into the possible factors that may contribute to PGAD.

References

PubMed